Muscle weakness in a patient with gout

Mr. M, age 56, arrived in the ER with progressive weakness. Until the fatigue began, he had exercised daily at a gym. Over a two-week period, however, the debility had worsened such that he was unable to climb the stairs and had resorted to dragging himself up by the arms.

1. History

The patient's medical history included gout, type 2 diabetes (well-controlled by insulin for 16 years), cardiomyopathy, chronic atrial fibrillation, and chronic renal insufficiency of four years' duration associated with past nonsteroidal anti-inflammatory drug use. He was taking colchicine, allopurinol, warfarin, digoxin, and furosemide. Past surgical history consisted of right knee arthrocentesis and right midfoot fusion.

2. Exam and lab findings

In the ER, Mr. M's temperature was 97.9°F, pulse 65 beats per minute, and BP 153/74 mm Hg. He was mildly dehydrated. His pulse was occasionally irregular. There was no fever, orthopnea, nausea, xanthopsia, or cold/warmth intolerance. Muscle strength with respect to upper arm flexion and abduction was grade 4 bilaterally, while hip flexion was grade 3 bilaterally without associated slow return of the reflexes.

Testing for hepatitis A, B, and C was negative. Assays for rheumatoid factor and polymyositis antibodies were negative; his antinuclear antibody titer was 1:60. Thyroid-stimulating hormone was 4.8 µU/mL. A serum digoxin level was 1.2 µg/L. Fasting blood glucose was 122 mg/dL. 

Muscle biopsy revealed variations in fiber size and configuration, as well as focal sarcoplasmic vacuoles. There were few neurovascular changes and no evidence of infiltration, vasculitis, or fibrosis. Discontinuation of colchicine resulted in normalization of creatine kinase (CK), aspartate aminotransferase (AST), and alanine aminotransferase levels within 48 hours. An impressive and rapid recovery occurred over the next few days.

3. Analysis

Myopathies may be classified clinically as proximal (e.g., due to colchicine, hyperthyroidism, or hypothyroidism) or distal; painless or painful (e.g., due to zidovudine, cimetidine, eosinophilic myalgia syndrome); non-metabolic or metabolic (e.g., due to Cushing's syndrome, Addison's disease). Pathologically, they are classified as mitochondrial (e.g., due to zidovudine) or vacuolar (e.g., due to colchicine).

Colchicine is mainly used to treat gout. Simply taking colchicine, however, is not enough to cause myopathy. Virtually every case report we reviewed mentioned impaired renal function.1,2 Colchicine becomes a potential systemic toxin when it is used in excess or its metabolism or excretion is impaired, as in renal failure. At the microscopic level, colchicine causes a vacuolar myopathy characterized by myofibrillar disorganization and accumulation of autophagic vacuoles in muscle fibers. Loss of myelinated fibers and denervation may also be seen.

Patients on colchicine who present with persistent weakness should raise a red flag, particularly if their creatinine clearance is <50 mL/min. When muscle weakness is confirmed by physical exam and diagnoses are in doubt, electromyography (EMG) or biopsy is the next step. An EMG before biopsy is useful in identifying affected muscle groups as well as areas likely to provide high pathologic yield and may be ideal when patchy myopathy (associated with a vasculitis) is suspected. When diffuse myopathy (possibly due to colchicine) is likely, however, a preceding EMG may add only time and cost. This is especially true if a moderately affected muscle (power grade 2 or 3) could be clinically identified for biopsy. Severely affected muscle (power grade 0) may exhibit fibrosis and fatty change, thereby making diagnosis extremely difficult. A completely unaffected muscle may not show pathologic changes at all.

By the time the histology report on a suspected case of colchicine-induced myopathy is returned, cessation of the medication should have yielded decreasing CK and some improvement in strength. In patients with proximal muscle weakness, the need for reflexive EMG followed by biopsy is negated if there is (1) presence of colchicine, (2) creatinine clearance <50 mL/min with or without liver disease, (3) increased CK with or without increased AST, (4) decreasing CK within 48-72 hours after discontinuation of colchicine. In Mr. M's case a biopsy was done without preceding EMG, and colchicine cessation was curative.

Theophilus V.N.M. Addo, MD, is an internist with the Trumed Clinics in southern Massachusetts and the Newport Family Practice in Newport, R.I. Abena A. Addo, MD, is also an internist with the Newport Family Practice.

References

1. Wallace SL, Singer JZ, Duncan GJ, et al. Renal function predicts colchicine toxicity: guidelines for prophylactic use of colchicine in gout. J Rheumatol. 1991;18:264-269.
2. Rana SS, Giuliani MJ, Oddis CV, Lacomis D. Acute onset colchicine myoneuropathy in cardiac transplant recipients: case studies of three patients. Clin Neurol Neurosurg. 1997;99:266-270.

Loading links....